Department: CLINICAL QUERIES
Wendi Rank is a board member of the Philadelphia chapter of the American Association of Neuroscience Nurses.
The author has disclosed that she has no financial relationships related to this article.
Can you explain why nimodipine is used after aneurysmal subarachnoid hemorrhage (aSAH)?—A.W., MO.
Wendi Rank, MSN, RN, CNRN, CRNP, replies: In aSAH, a cerebral aneurysm ruptures and blood collects in the subarachnoid space. Nimodipine, a calcium channel blocker, decreases morbidity from aSAH-related vasospasm, a complication that affects 30% to 70% of patients with aSAH.1–3
Extravascular oxyhemoglobin, a remnant of the subarachnoid hemorrhage (SAH), initiates physiologic responses that cause vasospasm.3 For some patients, vasospasm doesn't cause any adverse clinical events. For others, cerebral ischemia and infarction are a direct complication, significantly affecting patient outcomes.1,3
Although vasospasm can develop at any time after the hemorrhage, the peak incidence is 7 to 10 days afterwards. Vasospasm resolves on its own 21 days after aSAH.1,3
Nimodipine, the only FDA-approved drug for treating vasospasm due to aSAH in adults, is the standard of care according to the 2012 American Stroke Association guidelines on aSAH. Although nimodipine doesn't relieve vasospasm, neurologic function is better preserved in patients with aSAH who receive nimodipine.3 How it decreases morbidity isn't well understood.
Patients should begin therapy with nimodipine within 4 days of aSAH and remain on the drug for 21 days. The dosage should be reduced for patients with hepatic impairment.4 It's available as an oral capsule and as an oral solution.
Nimodipine should be used cautiously in patients with increased intracranial pressure because of its hypotensive effects. Nimodipine can decrease BP because of its calcium channel-blocking properties, and administering it with other antihypertensives, including beta-blockers, can increase this effect. The dosage can be reduced if the patient develops significant hypotension.4
It's important to remember that patients receiving nimodipine continue to be at risk for vasospasm. New or worsening neurologic deficits may be signs of clinically significant vasospasm. Altered level of consciousness, particularly that which repeatedly deteriorates and improves, is a characteristic finding of vasospasm that can be confirmed with angiography.2
1. Barker E. Neuroscience Nursing: A Spectrum of Care. 3rd ed. St. Louis, MO: Mosby Elsevier; 2008.
2. Bederson JB, Connolly ES Jr, Batjer HH, et al. Guidelines for the management of aneurysmal subarachnoid hemorrhage: a statement for healthcare professionals from a special writing group of the Stroke Council, American Heart Association. Stroke. 2009;40(3):994–1025.
3. Connolly ES Jr, Rabinstein AA, Carhuapoma JR, et al. Guidelines for the management of aneurysmal subarachnoid hemorrhage: a guideline for healthcare professionals from the American Heart Association/American Stroke Association. Stroke. 2012;43(6):1711–1737.
© 2014 by Wolters Kluwer Health | Lippincott Williams & Wilkins.